A woman in her 40s with advanced bladder cancer was admitted to hospital with hypercalcaemia of malignancy. Initially, she presented with non-specific symptoms of malaise, fatigue and general deterioration. She was treated with intravenous fluids and zoledronic acid in order to bring her calcium levels down, but subsequently developed significant hypocalcaemia. This manifested as tetany in the hands in the form of bilateral carpopedal spasm. She also reported perioral paraesthesia. Bloods during her admission revealed deranged electrolytes, and her vitamin D level was on the lower scale of normal (25 nmol/L). The patient’s symptoms improved with electrolyte replacement and oral baclofen for her symptomatically distressing wrist and hand muscle spasms. This case report is a reminder that bisphosphonates can cause significant hypocalcaemia with symptoms of tetany, even when they are given for initial hypercalcaemia. Baclofen worked well to improve symptoms.
- Cancer - see Oncology
- Cancer intervention
- Malignant disease and immunosuppression
- Calcium and bone
- Clinical neurophysiology
Statistics from Altmetric.com
Contributors Dr Lauren Bounds wrote the initial draft and Prof Mark Taubert edited and added relevant sections. Dr Felix McGrath added additional segments for the final draft, in particular the section on Baclofen.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.